Illinois, 2017

Damaging Winds in Illinois, July 23, 2017

July 23, 2017 · NWS PAH · 6 events in 5 counties and zones

A fast-moving complex of thunderstorms raced east-southeast from east central Missouri into southern Illinois. Clusters of thunderstorms organized into a squall line over southern Illinois, producing increasingly organized swaths of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A fast-moving complex of thunderstorms raced east-southeast from east central Missouri into southern Illinois. Clusters of thunderstorms organized into a squall line over southern Illinois, producing increasingly organized swaths of wind damage. The environment over southern Illinois was characterized by moderately strong instability, with most-unstable layer cape values from 2000 to 3000 j/kg. A strong 500 mb shortwave moved southeast from the upper Mississippi Valley into the western Great Lakes region, likely helping to initiate the storm complex over Missouri. Once it was initiated, the storm complex accompanied an elevated cold front at 850 mb, which was preceded by a southwest wind flow near 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 3:03 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 23, 3:03 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
403 AM CDT Sun Jul 23 2017

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM CDT Sun Jul 23 2017

Mid level shortwave energy moving through the Midwest will
continue to induce a surface boundary which is forecast to move
southward most of the way into the PAH forecast area, before
stalling, and remaining in the area through Tue. In the near term,
showers and tstms will continue to affect mainly the northern
half of the region in the early morning hours, supported by 2000
SBCAPEs. North of I-64, where the 0-6 km bulk shear is better,
some tstms may become strong or severe.

After a possible lull in the morning hours after sunrise due to
stabilization of the lower trop, updrafts should be able to
overcome the cap by afternoon in the afternoon, mainly over the
southern half of the region. Model consensus indicates that the
boundary should be bisecting our region by then, and slowly
sinking south. Scattered convective activity should be able to
continue over the southern half through this evening. Due to
somewhat increased bulk shear and 5000+ SBCAPEs, some tstms may
become strong to severe in the afternoon/evening. Moisture pooling
is expected to continue ahead of the front this afternoon, and
with highs in the lower to middle 90s, we should see heat indices
in excess of 105 at most locations this afternoon. Thus, the
Excessive Heat Warning will continue until 7 pm this evening.

Thankfully, there will be somewhat drier and cooler air behind
this boundary (not as dry/cool as previously forecast), but the
models continue to suggest some possibility of scattered showers
and tstms in the heat of the day Mon and Tue, where the deeper
moisture will be, i.e., surface dewpoints are forecast to remain
in the 70s there. Meanwhile, by early Mon, northern counties could
see a modest drop in surface dewpoints into the upper 60s.

In the slightly drier air Mon and Tue, highs should be around 90,
with heat indices flirting with 100 degrees in southeastern MO and
the adjacent Purchase Area of KY.

.LONG TERM...(Tuesday night through Saturday)
Issued at 400 AM CDT Sun Jul 23 2017

At the beginning of the period, a mid level ridge axis will extend
from its center over the SW U.S. ENE across the lower Ohio Valley
region. The pattern will amplify through the period as energy
topping the ridge moves SE from the NW U.S. and northern Rockies
across the Upper Midwest, Great Lakes and Ohio Valley regions. This
will result in a transition to a northwest flow pattern across our
area.

Models hint at a slight chance of convection Tuesday night across
mainly SEMO. May see isolated heat of the day convection Wednesday.
Should be mainly dry Wednesday night. Have a slight chance PoP for
convection in across our far NW counties in case the faster models
verify. However, overall we prefer the slightly slower more
consistent EC. As mid level heights fall, will see a front move SE
toward the area Thursday. Will have increasing chances of convection
from north to south Thursday-Thursday night. The chance will shift
south with the front Friday. By Friday night, the Front and deeper
moisture should be south of the entire area, save for our TN/AR
border counties very early Friday evening. So mainly dry overnight
Friday night through Saturday and Saturday night as high pressure
builds into the area. Slightly lower temperatures as well. Used a
EC/ECENS/GFS MOS blend for temps.

&&

.AVIATION...
Issued at 400 AM CDT Sun Jul 23 2017

Enough pressure gradient should be maintained to allow light
southwesterlies to continue overnight. A frontal boundary will
drop south and introduce scattered low VFR bases with potential
for mid cloud broken bases/cigs as well. Isolated or vicinity
mention inserted at KEVV (and KOWB) will be kept this package as
all models produce convection, albeit scattered, along boundary
upon its drop southward.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 7 PM CDT this evening for
     ILZ075>078-080>094.

MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.

IN...Excessive Heat Warning until 7 PM CDT this evening for INZ081-
     082-085>088.

KY...Excessive Heat Warning until 7 PM CDT this evening for
     KYZ001>022.

&&

SHORT TERM...DB
LONG TERM...CN
Hazardous weather outlook, Jul 22, 2:41 PM CST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
341 PM CDT Sat Jul 22 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-232045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
341 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning continues. Heat index values will fall
through the 90s this evening, then bottom out around 80 tonight.

There is a small chance of thunderstorms tonight, mainly after
midnight. A few strong storms with gusty winds are possible in
southern Illinois and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An Excessive Heat Warning continues for Sunday. Heat index values
will peak around 105 degrees outside of scattered thunderstorms.
Scattered thunderstorms Sunday may produce heavy rainfall and
isolated high wind gusts.

There is a slight chance of thunderstorms in some areas Monday
through Tuesday. A much better chance of thunderstorms is forecast
Thursday into Friday evening. Severe storms are not expected at
this time, but lightning and brief heavy rainfall will be the main
concerns.

Afternoon heat indices of 100 to 105 degrees will return for
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY/RST

In the hours before

Special weather statement, Jul 23, 1:47 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
247 AM CDT SUN JUL 23 2017

ILZ085-089-230815-
Williamson IL-Johnson IL-
247 AM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND SOUTHEASTERN
WILLIAMSON COUNTIES UNTIL 315 AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Of Egypt Area, or 10 miles south of Marion, moving east at 20
mph.

Winds 40 to 50 mph will be possible with this storm. Some minor tree
damage is possible.

Locations impacted include...
Marion, Goreville, Creal Springs, Lake Of Egypt Area, Stonefort and
New Burnside.

LAT...LON 3753 8902 3764 8900 3763 8871 3750 8871
TIME...MOT...LOC 0746Z 275DEG 18KT 3758 8894
Special weather statement, Jul 23, 1:57 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
257 AM CDT SUN JUL 23 2017

INZ082-087-088-230845-
Warrick IN-Spencer IN-Pike IN-
257 AM CDT SUN JUL 23 2017

...SPECIAL WEATHER STATEMENT...

At 257 AM CDT/357 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dale to 8 miles
northwest of Grandview. Movement was east at 20 mph.

Winds 30 to 40 mph will be possible with these storms.

Locations impacted include...
Boonville, Chandler, Santa Claus, Dale, Lynnville, Grandview,
Folsomville, Chrisney, Tennyson and Gentryville.

LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
      3799 8686 3794 8692 3792 8701 3802 8736
      3824 8731 3825 8707 3820 8707 3820 8679
      3814 8680 3812 8679 3812 8681 3810 8677
      3808 8678 3806 8677
TIME...MOT...LOC 0757Z 282DEG 19KT 3821 8703 3800 8711
Special weather statement, Jul 23, 2:27 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
327 AM CDT SUN JUL 23 2017

INZ087-088-KYZ018-019-230915-
Warrick IN-Spencer IN-Henderson KY-Daviess KY-
327 AM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...
SOUTHWESTERN SPENCER...NORTHEASTERN HENDERSON AND NORTHWESTERN
DAVIESS COUNTIES UNTIL 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henderson, Newburgh, Stanley and Hebbardsville.

LAT...LON 3773 8726 3780 8756 3792 8754 3791 8750
      3794 8745 3795 8745 3793 8722
TIME...MOT...LOC 0827Z 277DEG 18KT 3786 8747
Special weather statement, Jul 23, 2:55 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT Sun Jul 23 2017

ILZ075>078-080>083-086-087-091-INZ081-082-085>088-KYZ014-015-
018>020-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-SALINE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
HARRISBURG, SHAWNEETOWN, ELIZABETHTOWN, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, DIXON,
HENDERSON, OWENSBORO, AND CALHOUN
355 AM CDT Sun Jul 23 2017

At 355 AM, a band of strong storms extended from Spencer County
Indiana to around Henderson Kentucky, to just southeast of
Harrisburg Illinois. These storms will continue to move east
around 20 mph, and may produce gusty winds 30 to 40 mph, small
hail and locally heavy rain as most of the activity moves across
west Kentucky counties near the Ohio River.

Very strong storms were over southwest Illinois, to the west and
northwest of Mount Vernon up along Interstate 64 back toward the
metro east St. Louis area. As these storms move into southern
Illinois through 500 am, some may become severe and produce
damaging winds and possibly hail.

The radar

The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 23, 3:33 AM CST
Where
Jefferson County, Dix
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.430, -88.930

Power lines were down, and trees were damaged in the area.

Thunderstorm Wind, Jefferson

When
July 23, 3:52 AM CST
Where
Jefferson County, Mt Vernon Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$6,000
Reported by
Airplane Pilot
Coordinates
38.320, -88.870

A peak wind gust of 59 mph was measured at the Mount Vernon airport on Route 15. There was minor damage to a plane. The 59 mph wind measurement was at a site separate from the automated weather observing system.

Thunderstorm Wind, Wayne

When
July 23, 4:05 AM CST to 4:14 AM CST
Where
Wayne County, Geff
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.450, -88.400

A trained spotter reported the severe winds persisted for up to ten minutes.

Thunderstorm Wind, Edwards

When
July 23, 4:21 AM CST to 4:30 AM CST
Where
Edwards County, 2 mi NW of West Salem to 2.8 mi ENE of Bone Gap
Measured
70 kt (81 mph) estimated gust
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
38.541, -88.046

Scattered straight-line wind damage was observed across much of the northern half of the county. Within the overall area of scattered damage, more concentrated damage was located in West Salem. In West Salem, numerous large tree limbs were broken, and a couple of trees were uprooted. Elsewhere around northern Edwards County, hundreds of tree limbs and about a half-dozen trees were blown down. Downed trees and limbs damaged a couple of homes, garages, and a pickup truck. Two barns were blown down between West Salem and Bone Gap. Several power poles were blown over. Peak winds were estimated near 80 mph. The damaging wind event continued east into Wabash County.

Thunderstorm Wind, Wabash

When
July 23, 4:30 AM CST to 4:45 AM CST
Where
Wabash County, 2.54 mi W of Bellmont to 1 mi W of Mt Carmel
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
38.381, -87.967

This damaging wind event continued east from Edwards County into Wabash County. Scattered straight-line wind damage was observed across much of central Wabash County from Mount Carmel west. Within the overall area of scattered damage, more concentrated damage was located in Bellmont. Hundreds of tree limbs and about a half-dozen trees were blown down. Downed trees and limbs damaged a couple of homes, barns, and garages. Several power poles were blown over. The only damage in Mt. Carmel itself consisted of a few large limbs down on the western edge of the city. Peak winds were estimated near 80 mph.

Thunderstorm Wind, White

When
July 23, 4:35 AM CST
Where
White County, Crossville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.170, -88.070

A trained spotter measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706450, 706452, 706453, 706456, 706466, 706459.